Will regular intake of Wysolone affect my blood sugar levels?
Q: I am 77 years old and suffering from severe itchiness on the skin for over 4 years now with rashes as a result of scratching. All types of ointments and moisturising lotions have been tried without any result. I am diabetic, but it is under control with medicines. My fasting sugar is 101 mg/dl and HbA1c is 6.1%. I have been recommended Wysolone. Six months back I had taken a course of Wysolone (started with 60 mg and gradually reduced it over a period of 3 weeks). It did eliminate my skin problem but now the problem is back. I intend to repeat the Wysolone treatment and I may have to do it once in 6 months for life. Will I have any problem with my blood sugar levels or any other side effects?
A:Wysolone (prednisolone) being a steroid can make diabetes worse. The usual dose is 10-20 mg daily though in severe cases one can go up to 60 mg. If you use it for short periods, say 15-20 days at minimal dose and keep a watch over blood sugar readings, there should be no problem. If used over prolonged periods in high doses there is risk of glaucoma, cataract, osteoporosis, peptic ulcer, fluid retention, etc. Hence, use must be judicious and minimal required.